Memory Loss

When I was put a very high dose of prednisolone, I was told I would have one of three side effects - hallucinations, suicidal tendencies or memory loss. I got the memory loss. This was several years ago. When it was really bad I could not remember that I needed to pay my rent on my house each month, I could not work out how to use my credit card when paying for things (I did not forget my pin) I just did not know what to do with the flat piece of plastic in my purse. I found it extremely hard to run my business. I am a keen knitter, have knitted for years and could not remember how to knit. This was and still is very disturbing. My memory is coming back very slowly but I am nowhere near where I was pre-steroids. I can knit now, but still cant follow a knitting pattern - it is too much for me. I came off steroids over three years ago.

Does anyone else suffer from this side effect? How do you cope? What can be done to reclaim memory?

11 Replies

  • Nicky even though it has been a while now since I finished mu treatments I do still remember those strange days on Prednisone (100mg) and Dexamethasone. Apart from trembling hands and sleepless nights, I also had trouble remembering things such as peoples names and also some of the treatments I was on. I didn't drive for 4 months as I felt my situation awareness was not up to scratch and so my wife used to drive me around when necessary. I worked from home during this period as my count was between 0-5 and my symptoms were quite bad - I would have to read through the e-mails I had just typed numerous times as often they didn't make sense and the trembles would also make me type words with repeated letters (ie treeemblles). None of the other treatments I was given had such a strange effect as these two.

    Thankfully all that is behind me and my memory is back to normal but I will never forget those days.


  • Hi - I gave myself a self imposed driving limit of 5 miles and only went to places that I knew well. I was not fit to drive any further. How long has it been since you were on the steroids? Nicky

  • Nicky,

    I finished my last 5mg Prednisone tablet at the end of June 2014. I was on 100-75mg for about 2 months and then was tapered down for the next 3 months (apart from a 4 day stint on Dexamethasone). During this time I was also taking all the other treatments but after the Prednisone I was only on NPlate for another 4 months until remission.


  • Hi

    I was on steroids for over two years. Perhaps it will take me a little longer....

  • I have just come off steroids after about a year. This is the longest time I have been on them. Previously I have only been on them for about six months. I have noticed some memory loss not quite as bad as yours. I struggle with names dates etc that I should know very well. I have also had some hallucinations and bad dreams. This time I have retained lots of fluid which has sparked off lymphoderma and I have to have treatment for that. Steroids are a life saver but there is a cost to taking them.

  • I don't know if it will work but there are studies out there that suggest using coconut oil will help to increase memory.

  • The only thing i had with prednisone was my memory was a little foggy. Also one day I did run a red light not knowing what I did my son was like u just ran a red light and I was like no way. There was times where im like what am I supposed to do today. This was years back tho. I find my self doing good now...oh and another side effect was that i was up at night to where I was prescribed a sleeping pill....

  • I am currently on 100mg Prednisolone, and I am struggling really badly with the constant headaches, sleepless nights and the memory loss. I am only 21, yet my Granny remembers where she put her glasses! I have spoken with my GP who said that i can take cocodamol for the headaches, but only for 3 days at a time. I have gone 3 days now with only 4 hours sleep. Is there anything you found that helped even slightly with sleep?

  • Hi when i was on 80mg of steroids i would go to bed at 11pm and start work the next day at 2am, with little if any sleep. I used to feel like i had electricity in my veins and was buzzing all the time. I got some healing from a friend of mine who is a qualified healer and she helped to take away the awful zinging in my body for long enough to let me sleep for an hour. It is awful and i wish you all the best. You get used to being chronically tired but buzzed up. Take care. NickyD

  • Nicky,

    I was on Prednisone for about three months a few years back. I had a host of terrible side effects and remember almost nothing of that period in my life. From the little I"ve head from o there, it's much better that I don't. I have not been the same since. I notice my memory loss most in the area of word retrieval. As an editor and writer, having my vocabulary blocked in this way is, honestly, terrifying. I'm no longer sure of what I DO remember and sometimes feel as if I shall go mad from the lack concern my doctors show.

    You ask how to cope. I wish I knew. I am not coping well, in part because my immune system is making life difficult for me in others ways besides giving me ITP. I am sick of being told that I just have to learn to live with this limit and this limit and this limit — I need some hope, but none seems forthcoming.

    I fervently wish that someone here will have e better answer for you than I do, one from which we can both benefit.


  • Hi Ruth

    I am trying all sorts of dietary supplements and am giving myself time to heal but I have been off the wretched steroids for years. However, it do think my memory is getting better though I have good days and bad days. I dont go to the doctor about it - they dont care. Where are you based? We should meet up for a coffee. Nicky

You may also like...